Colorado, 2019

High Wind in Colorado, February 3, 2019

February 3, 2019 · NWS PUB · 15 events in 15 counties and zones

Strong winds impacted portions of southern Colorado during the afternoon of the 3rd with numerous reports of wind gusts in the 60 to 79 mph range recorded near the Air Force Academy in El Paso county, with even a report of a 81 mph wind gust observed 3 miles to the west-southwest of the Air Force Academy. Elsewhere, a 64 mph wind gust was noted near Fountain, while 65 mph wind gusts were…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds impacted portions of southern Colorado during the afternoon of the 3rd with numerous reports of wind gusts in the 60 to 79 mph range recorded near the Air Force Academy in El Paso county, with even a report of a 81 mph wind gust observed 3 miles to the west-southwest of the Air Force Academy. Elsewhere, a 64 mph wind gust was noted near Fountain, while 65 mph wind gusts were observed near Wetmore and Manitou Springs. In addition, a large tree knocked down by the strong winds caused damage to a business in Westcliffe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 10:47 AM MST, 13 minutes earlier.

Area forecast discussion, Feb 3, 10:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1047 AM MST Sun Feb 3 2019

.UPDATE...
Issued at 959 AM MST Sun Feb 3 2019

Mountain wave winds have been slower to materialize this morning
and upon examination of latest set of model cross-sections and
soundings it appears mtn top winds have been slower to increase
than originally anticipated. By the time they do, later this
afternoon cooling aloft eats away at the mtn top inversion which
may limit how far down the slopes the stronger gusts will go. Have
pulled back on wind gusts grids some...limiting high winds to the
mountains and adjacent lower eastern slopes. In fact...latest HRRR
is hitting Walsenburg with less wind than originally anticipated.
However with deep mixing...some gusts to around 60 mph will still
be possible along the I-25 corridor but think these will be
spottier than originally expected. Will maintain current set of
highlights for now. Pueblo county high wind warning may be the
most vulnerable to not verifying...but will let it ride a little
longer. Otherwise...all other aspects of the forecast still look
on track with heaviest snow impacting the eastern San Juan
mountains through today, and a brief round of light to moderate
wind driven snow for the remainder of the Continental Divide.
Critical fire weather conditions still expected along the I-25
corridor this afternoon where fuels are critical. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 409 AM MST Sun Feb 3 2019

...High winds, mountain snowfall along the Continental Divide and
dangerous fire weather conditions through this afternoon...

Currently...a strong shortwave trough over Utah is forecast to move
northeast into eastern Wyoming through this afternoon.  Ahead of the
shortwave, snow has spread along the Continental Divide early this
morning.  In addition, gusty winds are also starting to impinge
across the higher elevations where gusts have reached around 45 mph
so far.  Mid and high level clouds have also spread across the
region early this morning.  Clouds, along with winds, have helped
keep mild temperatures across the lower elevations, especially along
the lee slopes of the Eastern Mountains where temperatures are in
the mid 40s.

Today...multiple weather concerns are expected through this
afternoon.  Snow, ongoing this morning will continue into this
afternoon along the Continental Divide.  Given the southwesterly
flow aloft, locations over the San Juan Range will be favored.
Periods of moderate to heavy snow are expected, especially this
morning into early afternoon, before tapering off later today.
Locations over the San Juan range will likely see 6 to 12 inches
with locally heavier amounts possible.  Further north over the La
Garita Range, into the Central Mountains, snow totals of 2 to 5
inches are expected.  Light snow will be possible over the Sangre de
Cristo Range as well, with a couple inches possible.  Blowing and
drifting of snow will be problematic across the higher elevations
through this afternoon.  This will create hazardous travel
conditions over mountain passes due to low visibilities and
snowpacked roads.  Extreme caution is advised for travelers over
Monarch, Poncha and Wolf Creek Passes today.

High winds...current setup looks good across the Eastern Mountains,
east into the I-25 corridor for high winds from mid morning into mid
afternoon as the upper shortwave lifts across the region.  Model
cross sections indicate a period of mountain wave activity with
favorable shear and stability profiles peaking around 11 AM this
morning, through about 3 PM this afternoon over the Eastern
Mountains, down into the I-25 corridor, before spreading east across
the Plains this afternoon.  For the higher elevations, wind gusts in
excess of 75 mph are likely.  Along the lee slopes, down into the I-
25 corridor, gusts in excess of 60 mph are forecast, especially for
locations from Pueblo, south to Trinidad.  The strongest winds are
forecast west of I-25 as of now.  Extreme caution is advised on
north-south highways due to strong cross winds for high profile and
light vehicles.

In addition to high winds, high fire danger is expected along the
lee slopes into the I-25 corridor this afternoon.  Winds, as
mentioned above will be strong.  Humidity values are expected to
fall near 15 percent along all of the I-25 corridor by this
afternoon, leading to high fire danger.  East of I-25, winds will be
weaker, with widespread gusts in excess of 30 mph, however, humidity
values look to be a bit higher near 20 percent.  That being said,
outdoor burning should be postponed this afternoon across the region
due to the high winds.

Temperatures will warm nicely today with near record highs across
the Plains.  Widespread upper 60s to lower 70s are expected.

Tonight...the upper level shortwave will continue northeast into the
upper midwest overnight tonight.  Broad westerly to southwesterly
flow is expected aloft.  This will likely keep periods of light snow
going along the Continental Divide into Monday morning, with minor
accumulations possible.  Breezy conditions will likely prevail
overnight which will help keep overnight lows on the mild side, with
upper 20s to lower 30s across the lower elevations. Mozley

.LONG TERM...(Monday through Saturday)
Issued at 409 AM MST Sun Feb 3 2019

Monday and Tuesday...Brisk west to southwest flow aloft will keep
the threat of snow firmly in place for the mts both days, as well as
continued warm conditions for the eastern plains. The Continental
Divide is expected to bear the brunt of the new snow, with 4 to 6
inches of additional accumulation possible over the course of Mon
and Tue. The winds will likely not reach high wind criteria, but
will be strong enough to create areas of blowing snow over mt
passes. Expect high temps both days to be right around freezing for
the San Luis Valley, in the 40s to near 50F for the Upper Arkansas
River Valley, and in the 50s to around 60F for the plains.

Wednesday and Thursday...The next weather feature to affect Colorado
actually moves onshore across the West Coast early Tue, then pushes
into the Great Basin Tue night. This upper trough of low pressure
will shift winds aloft to a more sw direction and strengthen,
drawing a good amount of moisture up into western CO overnight Tue
into Wed. Snowfall will increase in intensity over the higher
terrain through the day Wed, and some sort of winter weather
highlight will likely be needed. The upper trough axis crosses into
CO late Wed, then sweeps east across the state through the day Thu
before exiting to the east Thu night. As this trough moves across
the state on Thu, a cold front drops south across the Palmer Divide
Thu morning introducing much colder air as well as showers for the
eastern plains. Highs on Wed are forecast to be in the 30s for the
high valleys, and mid 40s to mid 50s for the plains. However, Thu
will be dramatically colder with highs in the 20s to near 30F for
all areas.

Friday and Saturday...As the upper system pushes to the east and out
of Colorado late Thu, Fri and Sat are setting up to be mainly dry
with a gradual rebound of temps for the forecast area. Expect highs
in the 20s to mid 30s for the high valleys both days. Across the
plains, look for max temps in the mid 30s to mid 40s on Fri, then in
the 40s for Sat. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1031 AM MST Sun Feb 3 2019

TAF sites will remain VFR today with waves of mid/high cloudiness
at times gradually clearing to the east during the afternoon.
Strong southwest to west winds will spread down into all three
terminals during the afternoon...occuring around 18z for both KCOS
and KALS...and by 19 or 20z for KPUB. Gusts to 35 to 40 kts will
be possible at all three terminals...though higher gusts to around
50 kts will be possible closer to the mountains. Turbulence will
continue across southern CO with pockets of LLWS possible in the
immediate lee of the mountains.

Meanwhile...LIFR conditions in SN and BLSN will continue across
the southwest mountains, including Wolf Creek Pass, today. Expect
a round of IFR conditions for the remainder of the mountains
along the Continental Divide as a wave of snow showers spreads in
during the afternoon. The southeast mountains will see periodic
mtn top obscurations in -SHSN through the day but this will
decrease through the afternoon. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MST this evening for COZ072>075-
078>080-082-083-086>088.

Red Flag Warning until 6 PM MST this evening for COZ227>230.

Winter Storm Warning until 6 PM MST this evening for COZ068.

&&

UPDATE...KT
SHORT TERM...MOZLEY
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Feb 3, 10:53 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1053 AM MST Sun Feb 3 2019

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1053 AM MST Sun Feb 3 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Wind driven snow will continue along the Continental Divide this
afternoon. The highest snowfall totals are expected over the
eastern San Juan mountains, where 6 to 12 inches are forecast.
Further north, over the La Garita Range and Central Mountains,
generally 2 to 5 inches are expected. Strong winds will create
blowing and drifting of snow causing hazardous travel conditions,
especially over Wolf Creek Pass. Monarch and Poncha Passes could
also experience brief periods of snow and blowing snow this
afternoon as snow showers move in.

High winds are expected into this afternoon, for the Eastern
Mountains, down into portions of the Interstate 25 corridor. The
peak period for strong winds will be through 3 PM. Mountain areas
will see wind gusts in excess of 75 mph, while lower elevations,
primarily west of Interstate 25, will see gusts in excess of 60
mph. These winds will cause hazardous travel conditions on north
to south highways, including Interstate 25.

Dangerous fire weather conditions are expected this afternoon along
the Interstate 25 corridor.  The strong winds, will combine with
humidity values around 15 percent and dry fuels to produce the
dangerous fire weather conditions.  East of Interstate 25, winds
will be gusty, however, humidity values are expected to remain above
15 percent through the afternoon.

By tonight, winds will dissipate and snow along the Continental
Divide will become lighter. Additional snow accumulations of an
inch or two are possible tonight into Monday morning along the
Continental Divide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of light snow are expected along the Continental Divide
for Monday and Tuesday. Minor snow accumulations are expected,
especially on southwest facing slopes and the San Juan Range.
Another storm system will approach Colorado late Tuesday, bringing
a better chance for moderate to heavy snow to all of the
mountains starting Wednesday, as well as some snow showers for
the plains on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along the Continental Divide, over the Eastern Mountains
and into the Interstate 25 corridor through this evening.

31/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
February 3, 11:00 AM MST to 5:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 3, 11:50 AM MST to 5:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 3, 11:54 AM MST to 5:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
February 3, 11:58 AM MST to 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
February 3, 12:00 PM MST to 5:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
February 3, 12:00 PM MST to 5:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
February 3, 12:00 PM MST to 5:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
February 3, 12:00 PM MST to 5:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
February 3, 12:00 PM MST to 5:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809861, 809862, 809864, 809865, 809869, 809880, 809881, 809874, 809875, 809868, 809866, 809871, 809872, 809873, 809878.